News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: birth control and provigil


 dominique - Fri Apr 01, 2005 4:36 am

Hi!
I was recently diagnosed with Narcolepsy and was put on Provigil 200mg/day. THe neurologist told me that it would make my birth control ineffective so my GYN switched me from Ortho-Cyclen to Ovcon 35. I finished the Ortho-cyclen and started my period about 3-4 days early. I started the Ovcon 35 the following Sunday. I did not use any back up birth control during the time I "would have ovulated" except for withdrawal. I noticed I was spotting around that time too. A few days before my next expected period I was cramping and had spotting as well. It lasted a few days with only dark blood and then it stopped altogether. According to my cycle I should have gotten my period last week. Pregnancy test was negative. I have always been very regular, like clockwork. Could the combination of new pills and Provigil prevent me from having my period or could I be pregnant and the hCG is just not detectable yet? Could the spotting I was having mid-cycle be due to implantation bleeding? I have no other signs or symptoms of pregnancy. How long should I wait to take another test? And another thing...would Ortho-Evra also be ineffective when combined with Provigil?

Thank you so much!!! I hope some one can help
 R. Zein, Pharm D - Wed Jan 11, 2006 9:15 am

User avatar Dear Dominique


Modafinil, the generic name of Provigil may cause failure of oral contraceptives or hormonal contraceptive-containing implants or devices due to induction of CYP3A4 isoenzyme metabolism of ethinyl estradiol and/or the progestins in these products.

that is why female patients of child-bearing potential should be advised to discuss contraceptive options with their health care provider to prevent unintended pregnancies.

An alternative method or an additional method of contraception should be utilized during modafinil therapy and continued for one month after modafinil discontinuation.

Both birth control pills that you have mentioned ortho-cyclen and ovcon 35 contain estrogen and progestin, and i do not see any benefit as of why you were switched to the latter product....

what i am trying to say, if your doctor switched you to ovcon to prevent drug drug interaction between the estradiol and provigil, that is of no benefit, because both birth control pills products you have mentioned interact to the same degree with provigil....

Now talking about spotting, this is a very common side effect with almost all birth control pills...your spotting could have been secondary to your new birth control pill....inaddition , you said that the pregnancy test that you took one week before your next period was negative...and i want to tell you if used properly, those tests are very accurate even few days after ovulation..

to continue with your questions, you should always use second method of birth control when using the " sunday starter method or switching the schedule of taking the birth control pills, or switching between products"

as for your last question regarding ortho evra and provigil, yes there is an interaction same as with the above two drugs...remember dear the rule" provigil interacts with estradiol, which the estrogen containing product of the birth control pills....

so my advice is that you talk to your doctor about second methods of birth control, to prevent unintended pregnancies.

thank you

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here